Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 39, NWS Newport/Morehead City, NC

July 11, 2025Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 11, 2025, 1:15 PM EDT for Dare County, Hyde County, North Carolina. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2025, 1:15 PM EDT (17:15 UTC)
Expired
Jul 11, 2025, 8:00 PM EDT
In force
7 hr
Issued by
NWS Newport/Morehead City, NC

Counties Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 123 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WHUS42 KMHX 111715
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
115 PM EDT Fri Jul 11 2025

NCZ204-205-120000-
/O.NEW.KMHX.BH.S.0039.250711T1715Z-250712T0000Z/
Ocracoke Island-Hatteras Island-
115 PM EDT Fri Jul 11 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Cape Hatteras to Ocracoke Inlet beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 2 PM this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 11, 7:24 AM EDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 11, 7:24 AM EDT, 5 hours 51 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
724 AM EDT Fri Jul 11 2025

.SYNOPSIS...
General summertime troughing is expected to remain in place
through early next.

&&

.NEAR TERM /TODAY/...
As of 215 AM Friday...

Key Messages

 - Thunderstorm risk expected to be focused along the coast
   through this evening

An upper level wave/remnant MCV will shift offshore early this
morning, leaving behind a light westerly low-level flow across
the eastern Carolinas. While not strong, this flow should lead
to drier air aloft, and lower PWATs for much of ENC today. The
one exception is along the coast, where PWATs will be the
highest. Heating of a residually moist boundary layer should
allow MLCAPE of 1000-1500 j/kg to develop today. While notable,
it's not expected to be as high as the past couple of days. Deep
layer shear will continue to be weak, which when combined with
the lower instability, should keep the risk of severe
thunderstorms low. Ensemble and machine learning guidance
suggest a lowered severe risk as well.

In light of the above, the expectation for today is for
convection to be more scattered in nature compared to yesterday,
and mainly confined to the seabreeze. With the westerly low-
level flow in place, the seabreeze should get pinned closer to
the coast, and is why the risk of thunderstorms should mostly be
focused in that area. The one caveat today is the potential for
a weak backdoor cold front to try to dip south along the NRN
OBX/Albemarle Sound area. Should this occur, it would lead to a
locally enhanced area of convergence in that area, with a
locally higher risk of thunderstorms. This area was hit hard
with heavy rainfall yesterday, and we'll have to closely monitor
this area for a flooding risk. Ensemble guidance suggests
rainfall amounts as high as 2-4" will be possible in that area
(if the enhanced convergence is realized). A small Flood Watch
may be needed if confidence were to increase regarding the heavy
rain potential there.

&&

.SHORT TERM /TONIGHT/...
As of 215 AM Friday...

Continued low-mid level drying plus upper level ridging
building in should lead to a much lower risk of thunderstorms
tonight compared to the past couple of nights. Light winds and
wet soils may allow a fog risk to develop, but at this time,
widespread impactful fog is not anticipated.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 3 AM Fri...We remain in a summer like pattern through the
long term period with daily chances for showers and
thunderstorms. Upper level trough in the High Plains on Sat will
gradually push E'wards into the Northeast by early next week.
While upper level ridging off the coast of the Southeast
retrogrades westwards into the Deep South with the approach of
an upper level low. As we get into mid to late next week,
another upper trough pushes across the Great Lakes and into the
Northeast while upper ridging becomes entrenched across the Deep
South, and the previously mentioned upper low becomes
stationary near the Bahamas. At the mid levels, we will have
multiple weak mid level shortwaves track across the Carolinas on
Sat and Sun with a stronger mid level shortwave then pushing
into the area on Mon into Tue eventually stalling across the
Eastern Seaboard through about midweek.

We will see a chance for diurnal showers and thunderstorms on Sat
and Sun. PWATs generally remain around 1.5-2.0 inches through
the weekend, and this will be relatively low compared to
previous days as some dry air associated with an approaching
backdoor cold front infiltrates the area. This dry air will also
likely limit shower and thunderstorm coverage this weekend with
any sea/lake/sound breezes being the primary driver of
convective activity given the lack of significant forcing. One
caveat to this, is that we could see some enhanced convergence
along a weak backdoor front on Sat which could bring higher than
currently forecast shower and thunderstorm chances on Sat
before the boundary dissipates. Moisture then pools and PWATs
surge to greater than 2 inches across the area early next week
as the previously mentioned incoming shortwave early next week
pulls moisture northwards from the Gulf. This will result in a
better chance at more widespread shower and thunderstorm
activity as better forcing overspreads ENC. With PWATS remaining
elevated and having ample deep layer moisture in place, any
thunderstorm that develops over the next few days will bring a
threat for heavy to excessive rainfall. Combined with the
already wet ground from previous days activity, there will at
least be a low end threat for some isolated flash flooding. As a
result, WPC has placed the area in a marginal risk for
excessive rainfall this weekend. While there will be a lack of
wind shear across ENC over the next several days, 1000-3000 J/kg
of MLCAPE is forecast to be in place each day bringing the
potential for sub-severe wind gusts within the strongest storms.

High temps each day range from the upper 80s to low 90s with the
hottest temps over the weekend. While we are not expected to
reach heat advisory criteria this weekend, with heat indices
around 100-105 F on Sat and Sun, any prolonged outdoor exposure
could become hazardous to more vulnerable groups. Lows through
the entire long term remain in the mid 70s.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through 12z Saturday/...
As of 715 AM Friday...

Key Messages

 - LIFR/IFR potential through around 14z this morning

 - TSRA coverage expected to be more scattered today

 - BR/MIFG possible late tonight

An area of low CIGs (LIFR/IFR) is currently impacting terminals
across the coastal plain, and this is expected to persist for
another 1-3 hours. CIGs are expected to rise back to MVFR/VFR by
14z this morning. After the low to mid level clouds scour out,
afternoon heating and destabilization should allow isolated to
scattered TSRA to develop, with the highest risk along the
coastal terminals where the seabreeze will get pinned. I left
the PROB30 groups in at KOAJ and KEWN, but it should be noted
that recent guidance has started to trend a bit lower with the
TSRA potential there, especially KOAJ. We'll see if this trend
holds. With somewhat drier air moving into tonight, the TSRA
risk is expected to be lower compared to last night.
Consequently, this may open the door for a BR/MIFG risk if
sufficient clearing occurs.

LONG TERM /Saturday through Tuesday/...
As of 3 AM Fri...Several mid level shortwaves will track across
ENC through early next week. This will continue to bring a
daily threat for showers and thunderstorms as well as sub-VFR
conditions. Reduced vis and ceilings from this activity is
possible. Though will note, best chances to see shower and
thunderstorm activity will be on Mon/Tue as the strongest in a
set of mid level shortwaves pushes through the area and moisture
pools out ahead of it. If it does rain then there will also be
a fog and low stratus threat each night as well for areas that
see meaningful rainfall.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 3 AM Fri...Outside of any shower and thunderstorm activity
across our coastal waters this morning, SW'rly winds remain
around 10-15 kts with gusts up to 20 kts while seas across our
coastal waters remain around 2-5 ft. Winds will change little
during the daytime as slightly cooler temps today will allow for
a weaker thermal trough inland resulting in the pressure
gradient remaining more relaxed and keeping winds at about 5-15
kts across all waters while seas persist at 2-4 ft offshore. A
weak backdoor cold front will track S'wards across just about
half of our waters overnight shifting winds to a NE to E
direction behind it. Current forecast shows this front stalling
around an E-W oriented line near Cape Hatteras with winds across
all waters easing to 5-10 kts tonight. There will be a chance
to see additional shower and thunderstorm activity across our
waters later today and tonight, bringing at least a low end
threat for locally enhanced winds and seas within any
thunderstorm that impacts the waters.

LONG TERM /Saturday through Tuesday/...
As of 3 AM Fri...With little change in the surface pattern
through this weekend and early next week, expect rather benign
boating conditions across our waters through the period. Winds
become SW'rly across all waters at 5-10 kts by Sun as
aforementioned back door cold front dissipates. Winds change
little into Tuesday. Seas persist around 2-4 ft with daily
chances for showers and thunderstorms continuing as well.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...RM
SHORT TERM...RM
LONG TERM...RCF
AVIATION...RM/RCF
MARINE...RCF
Hazardous weather outlook, Jul 11, 4:28 AM EDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
428 AM EDT Fri Jul 11 2025

NCZ195-196-199-204-205-120830-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
428 AM EDT Fri Jul 11 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-203-120830-
Washington-Tyrrell-Mainland Dare-Northern Outer Banks-
428 AM EDT Fri Jul 11 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

The potential exists for another round of thunderstorms with heavy
rainfall across portions of the Northern Outer Banks and Albemarle
Sound vicinity this afternoon and evening. Given the recent heavy
rainfall in this area yesterday, any additional rainfall could lead
to a renewed flood risk. Stay tuned in case flood watches,
advisories, or warnings are needed in this area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-079>081-090>092-094-193-194-198-120830-
Martin-Pitt-Greene-Beaufort-Mainland Hyde-Duplin-Lenoir-Jones-
Pamlico-Northern Craven-Southern Craven-Inland Onslow-
428 AM EDT Fri Jul 11 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:42 PM EDTSpecial Marine WarningMHX63 min
Jul 11, 12:26 AM EDTSpecial Marine WarningMHX94 min

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.